Kentucky, 2011

Flooding in Kentucky, April 13 to 30, 2011

April 13 to 30, 2011 · NWS PAH · 7 events in 7 counties and zones

The Ohio River began its upward climb, approaching historic levels in places downriver from the Smithland area. The river rose above flood stage about mid-month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Ohio River began its upward climb, approaching historic levels in places downriver from the Smithland area. The river rose above flood stage about mid-month. A series of heavy rainfall events gradually forced the river upward at an unsteady rate. Downriver from Owensboro, the river continued rising at the end of the month, cresting in early May. Impacts of the May crest will be included in the May report. April ended up being the wettest month on record at Paducah, Kentucky. Most of the rain fell during the latter half of the month. A persistent southwest flow aloft tended to steer storms northeast from the Plains across the mid-section of the country. Cold fronts tended to stall near the Lower Ohio Valley and southeast Missouri as they became more parallel to the upper-level steering flow. Bands and clusters of thunderstorms frequently developed in the vicinity of the front, producing heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 13, 2:08 AM CST, 5 hours 52 minutes earlier.

Area forecast discussion, Apr 13, 2:08 AM CST, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
308 AM CDT WED APR 13 2011

.DISCUSSION...
WE WILL SKIP RIGHT TO THE MAIN DEAL WHICH WILL BE THE THURSDAY
NIGHT AND FRIDAY WEATHER SYSTEM. LATE THURSDAY NIGHT...ROBUSTLY
STACKED COLD CORE LOW WILL SHOVE CONVECTIVE COMPLEX ACROSS PAH FA
FROM THE WEST...WITH ATTENDANT SVR THREAT MATERIALIZING IN FORM OF
DAMAGING WINDS/POSSIBLE BOW/LINE SEGMENTS AND TRANSITIONING TO
HEAVY RAIN THREAT AS WELL THRU EARLY FRI AM HOURS.

AFTERWARDS...CORE OF UPPER JET MAX/FAVORABLE LEFT FRONT ENTRANCE
REGION WILL BE FUELING THE WARM SECTOR...AND MID LEVEL LAPSE RATES
DESTABILIZE NICELY WITH SUBSEQUENTLY INTRODUCED COLD CORE TEMPS
ALOFT. THIS WILL RESULT IN 2ND SVR WX THREAT IN FORM OF LARGE HAIL
INTRODUCED DURING DAYTIME/PM HOURS FRIDAY...ESP IF DIFFERENTIAL
SURFACE HEATING ALONG THE BOUNDARY CAN TAKE PLACE...WHICH WOULD
FUEL SURFACE BASED STORMS/ENHANCING UPDRAFTS AND REINTRODUCING
DAMAGING WINDS/POTENTIAL FOR HIGH SHEAR/TOR RISK AS WELL GIVEN BY
THEN VIGOROUS UPPER LEVEL WINDS OVERHEAD. DEPARTING MOISTURE FIELD
TO EAST WILL BE NEGATING FACTOR SO WE'LL HAVE TO SEE HOW THIS
EVOLVES...ESP AFTER THE AM CONVECTIVE COMPLEX MOVES INTO/THRU THE
REGION.

NAM SLOWER/GFS A LITTLE FASTER AND ECMWF A SEEMINGLY REASONABLE
COMPROMISE ON POPS...INTRODUCTORY/PEAK/DEPARTING WITH REGARD TO
TIMING. RAINY/STORMY THU NIGHT-FRI WITH SEASONAL TEMPS BEFOREHAND
COOLING OFF CONSIDERABLY IN COLDER ENVIRO BEHIND SYSTEM TO START
WEEKEND SAT.

&&

.AVIATION...
HIGH CLOUD DECK AND LIGHT WIND FLOW APPEARS TO BE INHIBITING FOG
DEVELOPMENT THIS AM...THOUGH THERE MAY STILL BE THE POTENTIAL FOR
LOCAL GROUND FOG/GENERALLY LESS THAN 6-10 FT AGL/IN FAVORED
LOCATIONS NEAR THE TAF SITES...AS WELL AS THE POTENTIAL FOR THE
EVAPORATION OF DEW NEAR SUNRISE LEADING TO A BRIEF VISIBILITY
RESTRICTION. WILL MONITOR CLOSELY FOR ITS INCLUSION IF
NECESSARY...OTHERWISE IT'LL BE VFR THRU THE PLANNING PERIOD ALL
TAFS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Apr 13, 2:34 AM CST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
334 AM CDT WED APR 13 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-141000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
334 AM CDT WED APR 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

REFER TO THE FLOOD STATEMENTS WITH REGARD TO MINOR TO MODERATE
FLOODING ON THE LOWER OHIO AND GREEN RIVERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG TO POTENTIALLY SEVERE THUNDERSTORMS ARE POSSIBLE LATE
THURSDAY NIGHT THROUGH FRIDAY. AT THIS TIME...IT APPEARS THERE MAY
BE TWO THREAT PERIODS...THE FIRST BEING LATE THURSDAY NIGHT AND
EARLY FRIDAY MORNING...WITH DAMAGING WINDS AND HEAVY RAINS AS THE
PRIMARY THREAT. THE BEST CHANCE AREA FOR THESE FIRST ROUND STORMS
WILL BE ACROSS THE WESTERN HALF OF THE REGION...INCLUDING
SOUTHEAST MISSOURI...SOUTHWEST ILLINOIS...AND THE JACKSON PURCHASE
AREA OF FAR WESTERN KENTUCKY.

THE SECOND POTENTIAL ROUND OF STRONG TO SEVERE STORMS WILL BE
FRIDAY AFTERNOON WITH LARGE HAIL AS THE PRIMARY THREAT DUE TO
INCOMING COLD TEMPERATURES ALOFT. IN ACCOMPANIMENT WILL BE DAMAGING
WIND POTENTIAL...WHICH MAY INCLUDE TORNADOES GIVEN THE HIGH SHEAR
DUE TO THE BY THEN POWERFUL UPPER LEVEL WINDS OVERHEAD. THE BEST
CHANCE AREA FOR THIS SECOND ROUND OF STORMS WILL BE THE EASTERN HALF
OF THE REGION...INCLUDING SOUTHEAST ILLINOIS...SOUTHWEST
INDIANA...AND NORTHWEST KENTUCKY...INCLUDING THE PENNYRILE REGION
AND EAST OF THE LAKES.

FRIDAY WILL BE A WINDY DAY AS WELL...WITH WIND GUSTS TO NEAR 35 MPH
POSSIBLE OUTSIDE OF THUNDERSTORMS.

ANOTHER CHANCE OF THUNDERSTORMS ENTERS THE FORECAST FOR MONDAY
THROUGH TUESDAY.

FLOOD STATEMENTS SHOULD BE MONITORED WITH REGARD TO THE LOWER
OHIO AND GREEN RIVER MINOR TO MODERATE FLOODING ONGOING AND
CONTINUING THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THURSDAY NIGHT OR
FRIDAY...STAY TUNED TO THE LATEST FORECASTS AND UPDATES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Ballard

When
April 13, 8:00 AM CST to April 30, 11:59 PM CST
Where
Ballard County, 2.35 mi NW of Wickliffe to 0.5 mi S of East Cairo
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.994, -89.111

Flood, Daviess

When
April 14, 5:01 AM CST to April 30, 11:59 PM CST
Where
Daviess County, Owensboro to 2.9 mi N of Owensboro
Cause
Heavy Rain
Property damage
$50,000
Reported by
River/Stream Gage
Coordinates
37.770, -87.120

Moderate flooding occurred on the Ohio River. At the Owensboro river gage, the river crested at 46.30 feet on April 28th. Panther Creek flooded extensively due to backwater from the Ohio River, which forced some evacuations of residents in the Pettit area. Firefighters assisted three people out of their homes. Panther Creek covered parts of U.S. Highway 431 and surrounded a few major businesses such a home improvement store. The Red Cross opened a shelter. A riverside park and parts of Water Street in Owensboro were flooded. Countywide, 63 county roads and 18 state roads were closed.

Flood, Henderson

When
April 14, 10:00 AM CST to April 30, 11:59 PM CST
Where
Henderson County, 3.98 mi SW of Alzey to 3.63 mi W of Mc Donalds Lndg
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.837, -87.880

Due to Ohio River flooding, a horse-racing track was surrounded by floodwater. Near the confluence of the Green and Ohio Rivers, a number of homes were enveloped by water near Spottsville. At least 80 county roads and a much smaller number of state roads were closed by flooding. U.S. Highway 60 was closed from Spottsville to the Daviess County line. A Red Cross shelter was opened for a very small number of evacuees, mostly from the Reed and Beals communities. There was considerable flooding of low-lying agricultural land, forcing farmers to delay planting.

Flood, Union

When
April 17, 7:00 AM CST to April 30, 11:59 PM CST
Where
Union County, Uniontown to 1.55 mi WNW of Uniontown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.770, -87.930

The Ohio River floodgates were installed on Kentucky Highway 923 at Sturgis. This was the first time since the March 1997 flood that such actions were required. Sandbagging was done to protect a house in the Sullivan area. Several county roads were closed, as was the main traffic artery through the county, U.S. Highway 60. There were a total of 14 state highways and 18 county roads posted as closed in Union County.

Flood, McCracken

When
April 17, 9:00 AM CST to April 30, 11:59 PM CST
Where
McCracken County, Paducah to 0.21 mi NE of Rowlandtown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.080, -88.630

The flood gates were installed in the floodwall protecting the city of Paducah. The Ohio River rose well out of its banks, inundating low-lying areas outside of the levee and floodwall protection system. About 22 homes were evacuated by emergency services workers, while others left voluntarily.

Flood, Crittenden

When
April 17, 9:00 AM CST to April 30, 11:59 PM CST
Where
Crittenden County, Tolu to 0.98 mi NW of Tolu
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.430, -88.250

Flood, Livingston

When
April 18, 6:00 AM CST to April 30, 11:59 PM CST
Where
Livingston County, 2.3 mi NNW of Smithland to 0.7 mi N of Smithland
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.159, -88.420

Due to flooding of the Ohio River, there was extensive sandbagging, and a temporary levee was constructed around Smithland. Homeowners were evacuated from Smithland and many other low-lying areas from Birdsville to Ledbetter. Temporary shelters were set up for evacuees. Floodwaters entered a gas station on U.S. Highway 60 in Smithland. Several state roads were closed, along with numerous county roads.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292338, 292352, 292350, 292349, 292343, 292347, 292346.